Anton Isaacs in Aeon:
A few years ago, one of my students came to me and spoke about her mother who was undergoing treatment for breast cancer. She said her mother was losing her memory and her bearings, and was very worried because nobody knew what to do about her symptoms. The oncologist sent her to the psychiatrist. The psychiatrist sent her back, saying that her symptoms were a result of the cancer treatment. This experience prompted my student and me to begin studying the problem of ‘chemobrain’ or ‘chemofog’ – the terms used by people who have experienced memory loss or cognitive impairment following cancer treatment. Scientifically, it’s referred to as ‘cancer-related cognitive impairment’ or ‘chemotherapy-related cognitive dysfunction’.
Consider another example, that of ‘Jane’, a 52-year-old teacher who had her right breast removed three months after being diagnosed with breast cancer, before starting on chemotherapy. After two cycles of chemo, she noticed that she was finding it difficult to remember simple words. For instance, she would say: ‘Oh can you pass me the writing thing, the writing stick with the ink in it.’ She also kept forgetting people’s names, which was startling because she always had a good memory for names. She had trouble following traffic rules. For example, she would merge into traffic without checking, and would cross roads without looking left to right. Her daughter would have to hold her to prevent her from walking in front of cars.